Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 8, NWS Midland/Odessa, TX

May 1, 2024Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 1, 2024, 7:31 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2024, 7:31 PM CDT (00:31 UTC)
Expired
May 1, 2024, 10:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 122 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2024-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2024-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2221 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

661 
WGUS54 KMAF 020031
FFWMAF
TXC371-020330-
/O.NEW.KMAF.FF.W.0008.240502T0031Z-240502T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
731 PM CDT Wed May 1 2024

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  East Central Pecos County in southwestern Texas...

* Until 1030 PM CDT.

* At 731 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly, especially in and around Iraan.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sheffield, Iraan and Iraan Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3086 10211 3098 10198 3098 10197 3096 10195
      3096 10194 3095 10194 3095 10192 3093 10192
      3092 10188 3091 10187 3089 10189 3088 10186
      3086 10185 3083 10185 3080 10183 3076 10184
      3075 10182 3070 10181 3067 10183

FLASH FLOOD...RADAR INDICATED

$$

David Hennig

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 1, 6:25 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 1, 6:25 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
625 PM CDT Wed May 1 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 1225 PM CDT Wed May 1 2024

WV imagery shows the upper trough moving through SoCal/Baja at 14Z,
leaving West Texas and Southeast New Mexico under southwest flow
aloft.  At the surface, KMAF had a dewpoint of 66F, making it feel
like a dry day in Houston.  KMAF 12Z RAOB came in w/mucapes in
excess of 3500 J/kg, w/a cap that should be eroded completely by
18Z.  Mid-lvl lapse rates are ~ 8 C/km, and judging from activity
yesterday, this would be expected.  The HRRR has been consistent in
developing the Pecos supercell ~ 20Z, which should peel off to the
east as a right-mover, then unzipping a line of splitting/left-
movers northward through the Permian Basin shortly thereafter. While
deep-layer environmental shear remains tepid, plenty of cold pools
are anticipated which will locally enhance/strengthen cells.  KMAF
will be doing an 18Z upper air flight, which should show steeper
lapse rates as the upper trough approaches.  Latest HRRR suggests we
may not get off a 00Z flight anyway.  Convective activity should
continue through late this evening, tapering off to the east by 06Z
or shortly thereafter.  Abundant boundary layer moisture, clouds,
and elevated winds should keep overnight lows 6-8F above normal.

Thursday, a cold front will approach the area, but looks to stall
just north of the CWA due to diurnal heating.  Instead, increased
westerlies will shunt the dryline/boundary-layer moisture east.
Single-digit RH west of the dryline will result in elevated fire wx
conditions.  See fire wx discussion below for more details.
Thicknesses decrease a little, shaving a couple of degrees off
today's highs, but temperatures should still come in ~ 5-7F above
normal.

Thursday night looks dry and uneventful and the cold front backdoors
into the northeast.  Mostly clear skies and the absence of an
appreciable LLJ will allow overnight mins to cool to only 3-5F above
normal.

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 1225 PM CDT Wed May 1 2024

The end of this week is expected to be the beginning of a return of
more active weather across much of the area. To start the period, a
large upper-low is forecast to be positioned over southern Manitoba
and Ontario with a shortwave rounding its base across the central
Rocky Mountains. Another shortwave trough should be positioned over
southern California with southwesterly flow aloft over the southern
Great Plains. With the trough passing to the north, a cold front may
try to push into northern portions of the region. This front isn't
expected to bring much in terms of cooler temperatures but may
result in a few thunderstorms across northeastern portions of the
region. Otherwise, temperatures remain warm in the 80s and 90s for
the majority with plentiful sunshine.

This weekend continues the trend into a more active weather pattern.
The southern California trough begins to broaden and lift into the
central Great Plains Saturday. This provides an additional push to
the cold front from Friday over our northern tier resulting in the
front sagging further south until it stalls along the higher
terrain. Along and behind this front should be the focus for more
widespread thunderstorm development Saturday afternoon through the
evening. There may be a threat for a few strong to severe
thunderstorms given some modest shear and instability. The more
significant threat with these thunderstorms will be very heavy
rainfall. PWAT anomalies are expected to range from 0.5"-1" above
normal, meaning that there is going to be ample rainfall potential
with any thunderstorms. A similar threat for thunderstorms is
expected again on Sunday as a stronger shortwave trough digs into
the Great Basin. Once again, heavy rainfall is going to be the main
concern as another round of thunderstorms is expected during the
afternoon and evening for much of the region. Temperatures should be
a bit cooler thanks to the cold front and rainfall potential with
some 70s returning while the remainder remain in the 80s.

The shortwave trough across the Great Basin ejects into the central
Great Plains to start the new week. This ushers in the return of
drier and warmer weather to the forecast as ridging gradually makes
its return to the southern Great Plains. Mostly sunny skies and
temperatures in the 80s and 90s once again on Monday with 90s
becoming even more widespread by Tuesday and Wednesday to close out
the forecast.

-Chehak

&&

.AVIATION...
(00Z TAFS)
Issued at 620 PM CDT Wed May 1 2024

TS is moving away from all TAF sites and are no longer expected to
be a threat over the next 24 hours. Southeast winds will shift
from the west early behind a cold front.

&&

.FIRE WEATHER...
Issued at 1225 PM CDT Wed May 1 2024

A Red Flag Warning remains in effect through early this evening for
much of southeast New Mexico and the western higher elevations. This
area is where the best overlap of elevated wind speeds and the very
dry airmass behind the dryline overlap. It is expected to remain
very dry across the western half of the region through the end of
this week and into the weekend as it'll remain behind the dryline
with only poor to fair overnight recoveries. Fuels remain very dry
across southeast New Mexico and far West Texas due to the lack of
rain over the last month or two. This keeps the threat of elevated
to near critical fire weather across these areas though relatively
weak winds should keep the overall fire weather threat a bit lower.
Further to the east, moisture remains relatively high and recent
rains keep fire weather concerns low. A potential area of concern is
the threat of lightning starts across portions of the higher
elevations and adjacent plains. Dry fuels are still present in many
of these locations and afternoon thunderstorms are possible today
and again Friday and through the weekend. Lightning starts may be
possible as a result though overall spread may be limited by weaker
wind speeds. Fire weather concerns are expected to ramp up again
next week as a strong shortwave trough passes north of the region.
This not only expands the critical relative humidity across most the
area but increases wind speeds. Given very dry fuels with western
extent, the greatest concern is favored across this region with a
gradual decrease in fire weather concerns as you move east where
recent rainfalls have improved fuels.

-Chehak

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               62  93  59  87 /  30   0   0  20
Carlsbad                 58  89  55  91 /   0   0   0   0
Dryden                   67  96  65  92 /  10   0   0  20
Fort Stockton            62  93  59  92 /  10   0   0  10
Guadalupe Pass           57  80  57  82 /   0   0   0   0
Hobbs                    56  88  54  87 /  10   0   0   0
Marfa                    51  84  48  87 /   0   0   0   0
Midland Intl Airport     62  91  59  89 /  10   0   0  10
Odessa                   63  91  59  89 /  10   0   0  10
Wink                     59  93  57  93 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 11 PM CDT /10 PM MDT/ this evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

NM...Red Flag Warning until 10 PM MDT this evening for Chaves Plains-
     Eddy Plains-Sacramento Foothills and Guadalupe Mountains.

&&

SHORT TERM...44
LONG TERM....91
AVIATION...10
Hazardous weather outlook, May 1, 1:34 PM CDT, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
134 PM CDT Wed May 1 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
134 PM CDT Wed May 1 2024 /1234 PM MDT Wed May 1 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Severe Thunderstorm Watch is in effect until 9 PM CDT this evening
for Andrews, Borden, Brewster, Crane, Dawson, Ector, Gaines,
Glasscock, Howard, Martin, Midland, Mitchell, Pecos, Reagan, Scurry,
Terrell, and Upton Counties. Large hail up to 3 inches in diamter,
damaging wind gusts to 80 mph, and a tornado or two are possible.

There is a medium risk of severe thunderstorms this afternoon and
evening, mainly over the central and eastern Permian Basin and
Stockton Plateau. Any severe storms that develop will be accompanied
by large hail and/or damaging winds. An isolated tornado is also
possible.

A Red Flag Warning remains in effect this afternoon and evening for
the Guadalupe Mountains and Sacramento Foothills, as well as the
Eddy and Chavez County Plains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Widespread thunderstorms are possible Saturday afternoon through
much of Sunday with the threat of very heavy rainfall and the
potential for flash flooding.

Elevated to critical fire weather is possible the next several days
across the western higher terrain and parts of Southeast New Mexico.
Critical fire weather may be possible again by next week.

High winds are possible Monday, mainly in the Guadalupe and Delaware
Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Local storm report, May 1, 4:59 PM CDT, 2 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
459 PM CDT Wed May 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     Hail             2 SSE Andrews           32.29N 102.54W
05/01/2024  M1.00 Inch       Andrews            TX   Trained Spotter

&&
Local storm report, May 1, 6:05 PM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
605 PM CDT Wed May 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     Tstm Wnd Gst     1 SW Seagraves          32.93N 102.58W
05/01/2024  M58 MPH          Gaines             TX   Mesonet

0554 PM     Tstm Wnd Gst     1 S Lamesa              32.72N 101.96W
05/01/2024  M59 MPH          Dawson             TX   Mesonet

&&
Local storm report, May 1, 6:11 PM CDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
611 PM CDT Wed May 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     Tstm Wnd Gst     2 SSE Lamesa            32.71N 101.94W
05/01/2024  M59 MPH          Dawson             TX   Mesonet

&&

cas
Local storm report, May 1, 6:12 PM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
612 PM CDT Wed May 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     Tstm Wnd Gst     1 WSW Seagraves         32.94N 102.57W
05/01/2024  M58 MPH          Gaines             TX   Mesonet

&&

cas
Special weather statement, May 1, 6:55 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
655 PM CDT Wed May 1 2024

TXZ045-046-050-020045-
Dawson TX-Andrews TX-Gaines TX-
655 PM CDT Wed May 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ANDREWS...EASTERN
GAINES AND NORTHWESTERN DAWSON COUNTIES THROUGH 745 PM CDT...

At 655 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Gaines County Airport, or 19 miles southeast of
Seminole, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Welch, McKenzie Lake, and Punkin Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western Texas.

&&

LAT...LON 3247 10231 3253 10253 3296 10240 3296 10190
TIME...MOT...LOC 2355Z 205DEG 19KT 3259 10234

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

16
Special weather statement, May 1, 7:11 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
711 PM CDT Wed May 1 2024

TXZ075-082-020100-
Pecos TX-Terrell TX-
711 PM CDT Wed May 1 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL PECOS AND NORTH
CENTRAL TERRELL COUNTIES THROUGH 800 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 15 miles northwest of Sheffield,
moving east at 20 mph.

HAZARD...Landspouts, wind gusts of 50 to 55 mph, and nickel size
         hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Sheffield, Iraan, and Iraan Municipal Airport.

This includes Interstate 10 between mile markers 301 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.

&&

LAT...LON 3058 10218 3097 10222 3102 10218 3099 10209
      3100 10205 3098 10201 3099 10199 3093 10192
      3092 10188 3089 10189 3086 10185 3080 10183
      3076 10184 3075 10182 3070 10181 3068 10178
      3066 10177
TIME...MOT...LOC 0011Z 247DEG 19KT 3088 10195

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

88

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:11 PM CDTSpecial Weather StatementMAF49 min
May 1, 8:04 PM CDTSpecial Weather StatementMAFBorden41 min
May 1, 8:32 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry58 min

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.